Skip to main content

Anaphylactic Drug Reaction

Life threatening hypersensitive drug reaction, which develops within seconds to minutes of exposure to a drug.

Signs and symptoms#

  • Skin – erythema, intense pruritis, wheals, perspiration.
  • Head/Neck/Oral – difficult phonation, angioedema of lips, tongue and throat. Conjunctivitis, vasomotor rhinitis, “hair on end” phenomena.
  • Pulmonary – dyspnea, exaggerated rapid breathing with use of accessory muscles, high pitched crowing sounds (stridor) or no sounds from the patient, wheezing, peripheral cyanosis.
  • CNS – increased anxiety, loss of consciousness.
  • Cardio-Vascularchest pain, tachycardia, hypotension, arrhythmias, cardiac arrest.
  • Gastro-Intestinal – nausea/vomiting, fecal/urinary incontinence.

Action#

  • stop dental treatment
  • remove any loose items from the oral cavity
  • alert emergency medical services (EMS)
  • lie the patient flat; possibly elevate patient's legs if breathing is not impaired
  • check, assess and record vital signs
  • deliver O₂ with a full face mask
  • administer a bronchodilator, such as an β₂-agonist inhaler (albuterol) x 2 puffs
  • if available, provide “wide open” IV fluids (normal saline or D5/1/2 [Dextrose 5% in 1/2 normal saline]
  • administer epinephrine (0.3 ml of 1:1,000 IV, IM, Sub Cut., or consider an “epi-pen”), injectable steroid (Solu-Medrol 125 mg IV, IM, Sub Cut.), histamine blocker (diphenhydramine 50 mg IM, Sub Cut.)
  • initiate basic life support (BLS) and start cardiopulmonary resuscitation (CPR)
  • perform a crico-thyroidotomy, if necessary and if qualified

Differential diagnosis#

Cause#

Type I allergy from exposure to an allergen/drug. Mediated by IgE antibodies.

Mechanism#

Histamine-inflammatory mediators released upon exposure to an allergen, which affects all systems adversely, particularly skin, gastro-intestinal, pulmonary, cardio-vascular, and central nervous systems.


References/Websites#